Alert archive / Oklahoma / Red Flag Warnings in 2018

Red Flag Warning 9, NWS Norman, OK

March 5, 201848 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Mar 5, 2018, 3:45 PM CST for 48 counties in Oklahoma. It took effect at Mar 6, 2018, 11:00 AM CST. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 2018, 3:45 PM CST (21:45 UTC)
In effect from
Mar 6, 2018, 11:00 AM CST
Expired
Mar 6, 2018, 7:00 PM CST
In force
8 hr
Issued by
NWS Norman, OK
All 48 counties

Alfalfa County, OK, Atoka County, OK, Beckham County, OK, Blaine County, OK, Bryan County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Coal County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Hughes County, OK, Jackson County, OK, Jefferson County, OK, Johnston County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Love County, OK, Major County, OK, Marshall County, OK, McClain County, OK, Murray County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pontotoc County, OK, Pottawatomie County, OK, Roger Mills County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Norman radar (KTLX), 61 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 1:40 PM CSTNON-TSTM WND GST 551 Sw Medford, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS84 KOUN 052145
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
345 PM CST Mon Mar 5 2018

...Critical to Extreme Fire Weather Conditions expected across
much of northern, central, and southwestern Oklahoma Today and
again Tuesday...

.The combination of very dry air and windy conditions in a deeply
mixed airmass will cause critical to extreme fire weather
conditions across parts of northern, central, and southwestern
Oklahoma today and Tuesday. Winds will be stronger on Tuesday
compared to Monday in northern Oklahoma.

OKZ004>031-034-035-038-060545-
/O.UPG.KOUN.FW.A.0008.180306T1700Z-180307T0100Z/
/O.NEW.KOUN.FW.W.0009.180306T1700Z-180307T0100Z/
/O.CON.KOUN.FW.W.0008.000000T0000Z-180306T0100Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Greer-Kiowa-Comanche-
345 PM CST Mon Mar 5 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR VERY LOW HUMIDITY AND WINDY CONDITIONS FOR MUCH OF NORTHERN, 
CENTRAL AND SOUTHWESTERN OKLAHOMA... ...RED FLAG WARNING IN EFFECT
FROM 11 AM TO 7 PM CST TUESDAY FOR MUCH OF NORTHERN, CENTRAL AND 
SOUTHWESTERN OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning for dry and windy conditions, which is in effect from 11 
AM to 7 PM CST Tuesday. The Red Flag Warning for today also
continues through 7 PM.

* TIMING...Through 7 pm today. 11 am to 7 pm Tuesday.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 7 to 15 percent this afternoon,
  and as low as 10 to 20 percent Tuesday afternoon.

* TEMPERATURES...Highs in the upper 50s to lower 60s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ033-036-037-060100-
/O.CON.KOUN.FW.W.0008.000000T0000Z-180306T0100Z/
Harmon-Jackson-Tillman-
345 PM CST Mon Mar 5 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR DRY AND BREEZY CONDITIONS FOR SOUTHWESTERN OKLAHOMA...

* TIMING...Through 7 pm today.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 7 to 12 percent.

* TEMPERATURES...Highs in the mid 60s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
858 
WWUS84 KOUN 060057
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
657 PM CST Mon Mar 5 2018

...Critical to Extreme Fire Weather Conditions expected across
much of northern, central, and southwestern Oklahoma Tuesday...

.The combination of very dry air and windy conditions in a deeply
mixed airmass will cause critical to extreme fire weather
conditions across parts of northern, central, and southwestern
Oklahoma Tuesday. Winds will be stronger on Tuesday compared to 
Monday in northern Oklahoma.

OKZ004>031-034-035-038-060900-
/O.EXP.KOUN.FW.W.0008.000000T0000Z-180306T0100Z/
/O.CON.KOUN.FW.W.0009.180306T1700Z-180307T0100Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Greer-Kiowa-Comanche-
657 PM CST Mon Mar 5 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
TUESDAY FOR DRY AND WINDY CONDITIONS FOR MUCH OF CENTRAL AND
NORTHERN OKLAHOMA...

* TIMING...Through 7 pm today. 11 am to 7 pm Tuesday.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* TEMPERATURES...In the mid 40s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ033-036-037-060200-
/O.EXP.KOUN.FW.W.0008.000000T0000Z-180306T0100Z/
Harmon-Jackson-Tillman-
657 PM CST Mon Mar 5 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR
BREEZY WINDS FOR EXTREME SOUTHWEST OKLAHOMA...

Although very dry conditions will persist through the evening and
into tomorrow, wind speeds have fallen well below 20 mph.
Therefore, the Red Flag Warning will be allowed to expire.

$$
282 
WWUS84 KOUN 060547 AAA
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
1147 PM CST Mon Mar 5 2018

...Critical to Extreme Fire Weather Conditions expected across
much of northern, central, and western Oklahoma Tuesday...

.The combination of very dry air and windy conditions in a deeply
mixed airmass will cause critical to extreme fire weather
conditions across parts of northern, central, and western 
Oklahoma Tuesday. Winds will be stronger on Tuesday compared to 
Monday in northern Oklahoma.

OKZ004>031-034-035-038-061200-
/O.CON.KOUN.FW.W.0009.180306T1700Z-180307T0100Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Greer-Kiowa-Comanche-
1147 PM CST Mon Mar 5 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
TUESDAY FOR DRY AND WINDY CONDITIONS FOR MUCH OF NORTHERN,
CENTRAL, AND WESTERN OKLAHOMA...

* TIMING...11 am to 7 pm Tuesday.

* WINDS...Northwest 20 to 39 mph with gusts up to 55 mph. The
  strongest winds will be near Kansas and Oklahoma state line.

* RELATIVE HUMIDITY...Minimum 8 to 20 percent.

* TEMPERATURES...Highs in the mid 50s to mid 60s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MBS
444 
WWUS84 KOUN 060908
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
308 AM CST Tue Mar 6 2018

...Critical to Extreme Fire Weather Conditions expected across
much of northern, central, and western Oklahoma Today...

.The combination of very dry air and windy conditions in a deeply
mixed airmass will cause Critical to Extreme fire weather
conditions across Oklahoma this afternoon and early evening. 
Winds will be stronger today, compared to Monday, in northern 
Oklahoma.

OKZ032-033-036-037-039>048-050>052-070100-
/O.EXA.KOUN.FW.W.0009.180306T1700Z-180307T0100Z/
Hughes-Harmon-Jackson-Tillman-Stephens-Garvin-Murray-Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
308 AM CST Tue Mar 6 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR
CENTRAL AND WESTERN OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning for breezy winds and low relative humidity, which is in
effect from 11 AM this morning to 7 PM CST this evening.

* TIMING...11 am to 7 pm Tuesday.

* WINDS...Northwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent (west), and 20 percent
  (east).

* TEMPERATURES...In the lower to middle 60s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ004>031-034-035-038-070100-
/O.CON.KOUN.FW.W.0009.180306T1700Z-180307T0100Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Greer-Kiowa-Comanche-
308 AM CST Tue Mar 6 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CST THIS EVENING FOR DRY AND WINDY CONDITIONS FOR MUCH OF
NORTHERN, CENTRAL, AND WESTERN OKLAHOMA...

* TIMING...11 am to 7 pm Tuesday.

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 10 percent (west), and 20 percent
  (east).

* TEMPERATURES...In the mid 50s to lower 60s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
622 
WWUS84 KOUN 062119
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
319 PM CST Tue Mar 6 2018

...Critical to Extreme Fire Weather Conditions expected across
much of northern, central, and western Oklahoma Today...

.Critical to Extreme fire weather conditions have developed today
across much of Oklahoma due to very windy conditions and low 
humidity. These conditions will persist into early evening before 
winds begin to diminish.

OKZ004>048-050>052-070100-
/O.CON.KOUN.FW.W.0009.000000T0000Z-180307T0100Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
319 PM CST Tue Mar 6 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WINDY AND DRY CONDITIONS FOR MUCH OF OKLAHOMA...

* TIMING...Through 7 PM this evening.

* WINDS...Northwest 20 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 7 to 15 percent.

* TEMPERATURES...In the upper 50s and lower 60s.

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 5, 3:38 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 5, 3:38 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
338 PM CST Mon Mar 5 2018

.DISCUSSION...
Fire weather is the main focus again. Very low dewpoints have
spread into the area and have seen a few hot spots break out
across the area on GOES-16. Tomorrow will be slightly cooler, but
humidity will once again be very low and afternoon winds likely a
little stronger. RFTI calculations give us quite a few areas
reaching the critical to extreme category for tomorrow afternoon
across northern and central Oklahoma. Therefore have upgraded
the fire weather watch for tomorrow to a Red Flag. Have again
populated the dewpoint grids for tomorrow afternoon with the
ECMWF at the lower end of the guidance range.

Still no significant precipitation chances, until maybe Friday
night-Saturday in the east. But have backed off on precipitation
chances somewhat with the latest model runs not quite as
aggressive. There will be some moisture/humidity recovery through
the week, although western sections of Oklahoma and north Texas
will likely continue to see at least elevated fire weather
conditions most afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  33  60  29  53 /   0   0   0   0
Hobart OK         30  62  26  55 /   0   0   0   0
Wichita Falls TX  33  64  29  57 /   0   0   0   0
Gage OK           27  56  24  56 /   0   0   0   0
Ponca City OK     30  56  25  52 /   0   0   0   0
Durant OK         39  63  33  54 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 7 PM CST this evening for OKZ004>031-
     033>038.

     Red Flag Warning from 11 AM to 7 PM CST Tuesday for OKZ004>031-
     034-035-038.

     Wind Advisory from 11 AM to 7 PM CST Tuesday for OKZ004>031-034-
     035-038.

TX...None.
&&
Hazardous weather outlook, Mar 5, 12:01 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1201 PM CST Mon Mar 5 2018

OKZ004>048-050>052-TXZ083>090-061815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1201 PM CST Mon Mar 5 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Elevated to extreme fire weather conditions are expected across
parts of Oklahoma and north Texas today due to strong winds and
low humidity. A Red Flag Warning is in effect today for parts of
Oklahoma, mainly across the northwest half of the state where
critical to extreme wildfire conditions are expected.

.Strong Winds...
Wind gusts of 40 to 55 mph from the north or northwest can be
expected before 3 pm today, mainly across the northwestern half of
Oklahoma. A Wind Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Elevated to extreme fire weather conditions are expected on
Tuesday across parts of Oklahoma and north Texas due to strong
winds and low humidity. A Fire Weather Watch is in effect on
Tuesday for parts of Oklahoma, mainly across the northern half
of the state.

Elevated to near critical fire weather conditions may continue
Wednesday through Sunday due to dry and breezy weather.

.Strong Winds...
Wind gusts of 40 to 55 mph from the north or northwest can be
expected on Tuesday, mainly during the afternoon hours across
northern Oklahoma. A Wind Advisory has been issued.

.Thunderstorms...
Thunderstorm chances may return Friday night through Saturday
night, mainly across the eastern half of Oklahoma.
Severe thunderstorm potential appears to be low next weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:26 AM CSTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 28 more12 hr
Mar 5, 3:26 AM CSTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 26 more40 hr

Nearby

Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.